Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 4507  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
 ::   Next article
 ::   Previous article
 ::   Table of Contents

 RESOURCE Links
 ::   Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::   Citation Manager
 ::   Access Statistics
 ::   Reader Comments
 ::   Email Alert *
 ::   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed12017    
    Printed261    
    Emailed9    
    PDF Downloaded751    
    Comments [Add]    
    Cited by others 12    

Recommend this journal


 

 CASE REPORT
Year : 2007  |  Volume : 53  |  Issue : 2  |  Page : 111-113

Severe nitrofurantoin lung disease resolving without the use of steroids


1 Division of Pulmonary, Critical Care and Sleep, Department of Internal Medicine, University of Kentucky, Lexington, United Kingdom
2 Department of Pathology and Laboratory Medicine, University of Kentucky, Lexington, Kentucky, United Kingdom

Correspondence Address:
S Kraman
Division of Pulmonary, Critical Care and Sleep, Department of Internal Medicine, University of Kentucky, Lexington
United Kingdom
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.32211

Rights and Permissions

We report a case of an elderly woman who developed a severe, chronic pulmonary reaction to nitrofurantoin therapy that she had taken continuously for three years to prevent urinary tract infections. The patient was taking no other drug known to cause lung disease but the diagnosis was delayed by failure to recognize the association between nitrofurantoin and adverse drug reactions affecting the lung. When originally seen, the patient was unable to care for herself due to dyspnea. Bronchoscopy with biopsy ruled out other causes of her pulmonary disease. Immediate withdrawal of nitrofurantoin led to substantial, sustained improvement and disappearance of symptoms over several months without administration of corticosteroids. Nitrofurantoin toxicity should always be considered in any person taking that drug who develops bilateral infiltrates.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow